Alert archive / Illinois / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS Lincoln, IL

January 20, 20149 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Jan 20, 2014, 2:35 PM CST for 9 counties in Illinois. It took effect at Jan 21, 2014, 3:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 2:35 PM CST (20:35 UTC)
In effect from
Jan 21, 2014, 3:00 AM CST
Expired
Jan 21, 2014, 11:03 AM CST
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-177 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS43 KILX 202035
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CST MON JAN 20 2014

...ANOTHER BLAST OF BITTER COLD AIR...

ILZ027>031-036-037-040-041-210400-
/O.NEW.KILX.WC.Y.0002.140121T0900Z-140121T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA
235 PM CST MON JAN 20 2014

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO NOON CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO NOON CST TUESDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE SINGLE DIGITS
  OVERNIGHT...AND BOTTOM OUT FROM ZERO TO 5 ABOVE DURING THE
  MIDDLE OF TUESDAY MORNING.

* WIND...NORTH WINDS WILL INCREASE TO 20 TO 25 MPH AFTER
  MIDNIGHT...AND WILL GUST OVER 30 MPH AT TIMES THROUGH THE MIDDLE
  OF TUESDAY MORNING.

* WIND CHILL VALUES...WIND CHILLS ARE EXPECTED TO REACH 15 BELOW
  ZERO LATE TONIGHT NORTHWEST OF THE ILLINOIS RIVER...AND EAST OF
  THE ILLINOIS RIVER EARLY TUESDAY MORNING. WIND CHILLS WILL RANGE
  FROM 15 TO 20 BELOW ZERO MUCH OF THE MORNING.

* IMPACTS...FROST BITE ON EXPOSED SKIN CAN OCCUR WITHIN 30 MINUTES
  AT THESE WIND CHILL VALUES. HYPOTHERMIA IS ALSO POSSIBLE IF NOT
  PROPERLY DRESSED FOR THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$
GEELHART
3 follow-up statements
878 
WWUS43 KILX 210316
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
916 PM CST MON JAN 20 2014

...ANOTHER BLAST OF BITTERLY COLD AIR...

ILZ027>031-036-037-040-041-211000-
/O.CON.KILX.WC.Y.0002.140121T0900Z-140121T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA
916 PM CST MON JAN 20 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST
TUESDAY. 

* TEMPERATURE...OVERNIGHT LOW TEMPERATURES WILL PLUNGE INTO THE
  SINGLE DIGITS AS A COLD FRONT SWINGS THROUGH THE AREA.

* WIND...NORTH WINDS WILL INCREASE TO 20 TO 25 MPH AFTER 
  MIDNIGHT...AND WILL GUST OVER 30 MPH AT TIMES THROUGH THE 
  MIDDLE OF TUESDAY MORNING. 

* WIND CHILL VALUES...WIND CHILL VALUES OF 15 BELOW TO 20 BELOW
  ZERO WILL BE COMMON LATE TONIGHT INTO TUESDAY MORNING.

* IMPACTS...FROST BITE ON EXPOSED SKIN CAN OCCUR WITHIN 30 
  MINUTES AT THESE WIND CHILL VALUES. HYPOTHERMIA IS ALSO 
  POSSIBLE IF YOU ARE NOT PROPERLY DRESSED FOR THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$


BARNES
262 
WWUS43 KILX 210939
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
339 AM CST TUE JAN 21 2014

...ANOTHER BLAST OF BITTERLY COLD AIR TODAY...

ILZ027>031-036-037-040-041-211800-
/O.CON.KILX.WC.Y.0002.000000T0000Z-140121T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA
339 AM CST TUE JAN 21 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TEMPERATURE...TEMPERATURES WILL DROP TO BETWEEN ZERO AND 5
  DEGREES DURING THE MORNING WITH GALESBURG REACHING AROUND ZERO.

* WIND...NORTH WINDS OF 20 TO 30 MPH AND GUSTS OF 30 TO 40 MPH
  EARLY THIS MORNING WILL DIMINISH TO 15 TO 20 MPH WITH GUSTS OF
  20 TO 30 MPH BY LATE MORNING.

* WIND CHILL VALUES...WIND CHILL VALUES WILL DROP AS LOW AS 15
  BELOW TO 20 BELOW ZERO DURING THIS MORNING NORTHWEST OF I-55.

* IMPACTS...FROST BITE ON EXPOSED SKIN CAN OCCUR WITHIN 30 
  MINUTES AT THESE WIND CHILL VALUES. HYPOTHERMIA IS ALSO 
  POSSIBLE IF YOU ARE NOT PROPERLY DRESSED FOR THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$

07
468 
WWUS43 KILX 211703
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1103 AM CST TUE JAN 21 2014

ILZ027>031-036-037-040-041-211815-
/O.CAN.KILX.WC.Y.0002.000000T0000Z-140121T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER-
MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...HAVANA
1103 AM CST TUE JAN 21 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS CANCELLED THE WIND
CHILL ADVISORY. 

AS WINDS HAVE DIMINISHED LATE THIS MORNING...WIND CHILLS HAVE
SHOWN SOME IMPROVEMENT. HOWEVER...THEY WILL REMAIN IN THE 5 BELOW
TO 10 BELOW ZERO RANGE THROUGH MIDDAY.

$$
GEELHART

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 11:41 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 20, 11:41 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1141 AM CST Mon Jan 20 2014

.DISCUSSION...
ISSUED 952 AM CST Mon Jan 20 2014

Only minor adjustments needed to the existing forecast at this
time, mainly to cut back on the clouds over the next few hours.
The main cold front roughly extends from near Milwaukee to
north central South Dakota at 9 am and will continue to push
southeast toward Illinois. Have left the 30% PoP near Galesburg
for late afternoon, but most of the morning models indicate this
would be very very late, i.e. after sunset.

Geelhart

&&

.AVIATION...
ISSUED 1140 AM CST Mon Jan 20 2014

Initial concern is with MVFR cloud deck across the northeast half
of Iowa into northern Illinois. Main thrust of this area is
progged by AWIPS time of arrival tool to move into KPIA/KBMI
toward 21Z. Would not be surprised to see these areas with some
brief MVFR conditions in a couple hours, but the Illinois portion
of the cloud deck currently has more holes in it. However, the
main issue with the TAFs will be with the fast moving storm
system coming in from the northwest. Have made some minor
adjustments to the timing of the snow based on the morning models,
but main wind/visibility/sky trends still look good. Tight
pressure gradient behind the cold front still looks to produce
25-30 knot winds overnight, and although much of the falling snow
will move out of the TAF sites by around 09Z, IFR conditions may
still linger through early morning due to blowing snow. Ceilings
expected to scatter out Tuesday morning.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 330 AM CST Mon Jan 20 2014

SHORT TERM...Today through Thursday night

00Z models are in good agreement through mid week and continue to
show arctic air masses moving into IL during the work week. Coldest
air mass to settle into later Wed night into Thu night with wind
chills likely getting to 15-25 below zero. Also have a clipper low
pressure system over Saskatchewan diving SE across IL tonight likely
bringing 1-3 inches of snow.

Early morning surface map shows 998 mb low pressure over Lake
Ontario with one cold front extending SW through NW Indiana into
central IL nearing I-72 and into central MO. SW winds ahead of
this front turn NW behind it but with subtle cooling as relatively
mild temps in the mid 30s and lower 40s on both sides of the
front. A secondary and much stronger cold front extended from
central lower MI through southern WI and central MN. Blanket of
low clouds with MVFR ceilings covers the great lakes region
including northern IL and as far SW as I-74 like at Peoria and
Bloomington.

1st cold front weakens as it moves through SE IL this morning with
main effect having SW winds shift WNW. Have gone milder with highs
today in the upper 30s and lower 40s with temps slowly slipping
during mid/late afternoon as secondary cold front over southern WI
drops southward into central IL late this afternoon. Clouds to
increase from the north during the day with small chances of light
snow north of Peoria late this afternoon.

A fairly strong northern stream short wave over southern
Saskatchewan to drop into central/eastern IA, eastern MO and SW IL
by midnight tonight and into the mid MS river valley including
southern IL by dawn Tue. This to spread light snow SE across
central IL during the evening and reaching SE IL by overnight and
then diminishing from NW to SE later tonight into early Tue
morning. A quick shot of 1-3 inches of snow tonight. Amounts
currently appear to be below advisory criteria of 3 inches but
will make untreated roads slippery similar to the last system on
Saturday. Snowfall amounts so far this winter already up to 18-24
inches over central and southeast IL with several cities already
above their normal winter season snowfall. Arctic air begins
moving into central IL during tonight with lows zero to 5 above
northern counties with wind chills of 5-15 below zero later
tonight.

1029 mb Canadian high pressure settles into IL by sunset Tue and
brings cold air into the region with clouds and winds decreasing
from west to east during the day. Highs Tue 5-10F north of I-72
and low to mid teens south of I-72. Another clipper low pressure
system dives SE into the Great Lakes region Wed bringing a chance
of light snow and flurries to especially NE half of CWA with a
dusting to half inch of snow possible. Best chance of light snow
accumulations to be NE of I-74 on Wed.

Very cold arctic air mass arrives Wed night into Thu night with
wind chills reaching 15-25 below zero especially northern counties
north of I-72 and wind chill advisory will likely eventually be
needed then.

LONG TERM...Friday through Monday

Temperatures modify late this week on Fri/Sat as 1045 mb arctic
high pressure settles SE of IL Friday and then awaiting another
cold front to pushes SE into IL this weekend. GFS quicker with
cold front on Sat while ECMWF model slow with cold front on
Sunday. Will stick with ALLBLEND pops and temps this weekend.
Slight chance of light snow Friday night and again Saturday night
into Sunday morning. And getting colder again on Sunday and Monday.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 20, 11:09 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1109 AM CST MON JAN 20 2014

ILZ027>031-036>038-040>057-061-211200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1109 AM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL DROP THROUGH THE AREA TONIGHT...AND BRING A
QUICK SHOT OF SNOW TO THE REGION. AROUND 2 INCHES OF ACCUMULATION
IS EXPECTED AT THIS TIME. NORTHERLY WINDS GUSTING TO 30 MPH
OVERNIGHT MAY PRODUCE SOME BLOWING AND DRIFTING SNOW IN OPEN
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL SURGES OF ARCTIC AIR WILL PUSH THROUGH THE AREA THIS WEEK.
WIND CHILLS WILL FALL TO 5 BELOW TO 20 BELOW ZERO DURING THE LATE
NIGHT AND EARLY MORNING HOURS. THE WORST OF THE COLD WILL BE EARLY
THURSDAY MORNING AND AGAIN EARLY FRIDAY MORNING...WHEN WIND CHILLS
WILL RANGE FROM 10 BELOW TO 25 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1109 AM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL DROP THROUGH THE AREA TONIGHT...AND BRING A
QUICK SHOT OF LIGHT SNOW. ACCUMULATION OF AN INCH OR TWO ARE
LIKELY...MAINLY BETWEEN LATE EVENING AND SUNRISE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL SURGES OF ARCTIC AIR WILL PUSH THROUGH THE AREA THIS WEEK.
WIND CHILLS WILL FALL BELOW ZERO DURING THE LATE NIGHT AND EARLY
MORNING HOURS. THE WORST OF THE COLD WILL BE EARLY THURSDAY
MORNING AND AGAIN EARLY FRIDAY MORNING...WHEN WIND CHILLS WILL
RANGE FROM 5 BELOW TO 10 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Jan 20, 2:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CST MON JAN 20 2014

ILZ027>031-036>038-040>057-061>063-066>068-071>073-210300-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE
232 PM CST MON JAN 20 2014

...SNOWFALL TONIGHT FOLLOWED BY ANOTHER SHOT OF VERY COLD AIR...

A COLD FRONT WILL MOVE INTO AREAS NORTHWEST OF THE ILLINOIS RIVER
EARLY THIS EVENING...AND SWEEP ACROSS THE REMAINDER OF CENTRAL AND
SOUTHEAST ILLINOIS THROUGH ABOUT 3 AM. AS IT DOES...LIGHT SNOW
WILL OVERSPREAD THE REGION.

IT CURRENTLY APPEARS THAT THE SNOW SHOULD BEGIN DEVELOPING
NORTHWEST OF THE ILLINOIS RIVER BETWEEN 6 AND 9 PM. IT SHOULD
SPREAD SOUTHEAST TO AROUND DECATUR AND CHAMPAIGN BEFORE MIDNIGHT...
THEN ACROSS THE REMAINDER OF EAST CENTRAL AND SOUTHEAST ILLINOIS
AFTER MIDNIGHT. SNOWFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN
MOST AREAS...BEFORE THE SNOW DIMINISHES LATE TONIGHT.

BEHIND THE FRONT...NORTH WINDS WILL GUST TO AROUND 30 MPH FOR
SEVERAL HOURS. THIS WILL RESULT IN AREAS OF BLOWING AND DRIFTING
SNOW OVERNIGHT. COLD AIR WILL ALSO PLUNGE INTO THE AREA...AND
WIND CHILLS WILL BE NEAR 15 BELOW ZERO BY SUNRISE NORTHWEST OF THE
ILLINOIS RIVER...AND NEAR ZERO AS FAR SOUTH AS I-70.

PEOPLE WITH TRAVEL PLANS THIS EVENING SHOULD BE ALERT TO THE
DEVELOPMENT OF THIS LIGHT SNOW. BE PREPARED TO DRIVE SLOWER THAN
NORMAL...AS ROAD CONDITIONS AND VISIBILITIES WILL DETERIORATE AS
THE NIGHT PROGRESSES.

GEELHART

Nearby

Wind Chill Advisories in Illinois, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.